Michigan, 2010Winter Storm in Michigan, February 21 to 22, 2010
February 21 to 22, 2010 · NWS IWX · 3 events in 3 counties and zones
A strengthening area of low pressure tracked through central Indiana and northern Ohio, bringing a period of wet heavy snow to much of southern Lower Michigan late on February 21st into early February 22nd. Snowfall amounts of 5-8 were common across the region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening area of low pressure tracked through central Indiana and northern Ohio, bringing a period of wet heavy snow to much of southern Lower Michigan late on February 21st into early February 22nd. Snowfall amounts of 5-8 were common across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 21, 6:35 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Feb 21, 6:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
635 PM EST SUN FEB 21 2010
.AVIATION...
POOR FLYING CONDITIONS EXPECTED THROUGH 18Z MONDAY BEFORE
IMPROVEMENT MONDAY AFTERNOON. PRECIPITATION TYPE IS GOING TO BE VERY
TRICKY THROUGH MONDAY MORNING AS OUR AREA REMAINS RIGHT ON THE
CRITICAL LINE FOR RAIN OR SNOW. HAVE TRIED TO ACCOUNT FOR SOME
WARMING ALOFT LATER THIS EVENING THAT SHOULD KEEP THE PCPN MAINLY
RAIN AT KFWA AND PROVIDE A MIX AT KSBN. IF STRONG LIFT OCCURS AT
TIMES...THIS MAY BE ENOUGH TO COOL THE COLUMN AND PROVIDE FOR BURSTS
OF SNOW...FOLLOWED BY RAIN. DIFFICULT TO ACCOUNT FOR THIS IN TAFS.
OVERALL VIS WILL BE AT OR BELOW 1 MILE MOST OF NIGHT WITH SOME FORM
OF PCPN. CANNOT RULE OUT PERIODS OF FREEZING RAIN WITH SURFACE
TEMPERATURES HOVERING AROUND 32F BUT WITH AMOUNT OF PCPN AND
BORDERLINE TEMPS EXPECT AMOUNT OF ACCRETION TO BE SMALL AND LIMITED
TO TYPICAL COLDER AND ELEVATED SURFACES. PCPN SHOULD TRANSITION BACK
TO MAINLY SNOW ON MONDAY MORNING BEFORE ENDING. KEPT RESTRICTIONS
FOR VIS AND CIGS AS LOW LEVELS REMAIN SATURATED.
&&
.SHORT TERM...
...WINTER STORM TO IMPACT PORTIONS OF THE REGION TONIGHT INTO
MONDAY...
TONIGHT THROUGH MONDAY NIGHT
POTENT COMPACT MID LEVEL SHORTWAVE TROUGH OVER EASTERN OK CONTINUES
TO PUSH QUICKLY TO THE NE SUPPORTING WIDESPREAD UVM OVER MUCH OF
THE MID MISSISSIPPI VALLEY. INCREASED ASCENT AHEAD OF THIS WAVE
COUPLED WITH BACKING LL WIND PROFILES IN THE H925-H8 LAYER CONTINUE
TO SUPPORT SHOWERS OVER SOUTHERN PORTIONS OF THE FA AIDED BY A
LIKELY WEAK WAVE IN THE WESTERLY FLOW. FURTHER UPSTREAM...WIDESPREAD
RAIN AND SNOW WAS BEGINNING TO DEVELOP IN REPONSE TO INCREASING
UPGLIDE. THERMAL PROFILES CONTINUE TO BE THE MAJOR FACTOR IN THE
FORECAST GIVEN COLLOCATION OF THE RAIN SNOW GRADIENT OVER THE FA
THROUGH MUCH OF THE PERIOD. GUIDANCE HAS STRUGGLED WRT TO FORECAST
DETAILS PER THIS SYSTEM...WITH A PLETHORA OF SFC LOW TRACKS THE LAST
FEW DAYS. LIKELY INFLUENCE OF THE PAC NW UPPER TROUGH AND THE
ADVANCING POLAR WAVE IN MODEL SOLUTIONS HAS BEEN THE CULPRIT...IN
ADDITION TO POOR WAVE SAMPLING OVER THE EASTERN PAC.
HOWEVER...CONSENSUS HAS PRETTY MUCH BEEN MET IN THE LATEST ROUND OF
GUIDANCE. LL BAROCLINIC ZONE IN PLACE OVER THE OHIO VALLEY WILL
PROVIDE THE PATH...SO TO SPEAK...FOR THE SFC WAVE...GIVEN A NON
PHASING MID LEVEL COMPONENT. THIS WILL FAVOR A SOLUTION IN LINE WITH
12Z GFS AND NAM RUNS...THE PREFERRED MODEL CHOICES THIS TIME
AROUND...GIVEN FAVORED THERMAL AND MOMENTUM PROFILES. HAVE ALSO
UTILIZED A HEAVY BLEND OF CIPS GFS ANALOGS...A VERY IMPORTANT TOOL
GIVEN CONCERN ON P TYPE AND SNOW AMOUNTS.
TONIGHT-MON...LARGE SCALE ASCENT AND LL UPGLIDE WILL INCREASE
THROUGH THE EVENING...WITH A PRECIP SHIELD EXPECTED TO SOLIDIFY AND
PUSH NORTH IN THE FA. CURRENT SFC T/S HAVE WARMED NICELY AT MOST
PLACES GIVEN THE COMBINATION OF THIN CLOUD COVER AND THE INCREASING
SUN ANGLE. HOWEVER...BACKING WINDS PER SFC PRESSURE FALLS WILL
SUPPORT WEAK NEG SFC THETA-E ADV IN THE PRESENCE OF A DIURNALLY
COOLING BL...WITH THERMAL PROFILES MORE SUPPORTIVE OF WINTRY PRECIP
FOR A LARGE PORTION OF THE NORTHERN FA. H925-H85 WINDS CONTINUE TO
SUPPORT A NEUTRAL TO WEAK WAA REGIME PER PROFILER/VWP ANALYSIS AND
THIS WILL CONTINUE THROUGH MUCH OF THE NIGHT. ALL RAIN CAN BE
EXPECTED OVER SOUTHERN PORTIONS OF THE FA FA WITH MAINLY ALL SNOW
OVER THE FAR NORTH. THE DIFFICULT PAR OF THE FORECAST WAS TRYING TO
DETERMINE WHERE THE RAIN SNOW LINE WILL BE DURING THE PERIOD AS THIS
WILL HAVE A HUGE IMPACT ON POTENTIAL SNOW AMOUNTS. GIVEN TOP DOWN
ANALYSIS OF GFS/NAM DATA...FEEL FAR NORTHERN AREAS WILL STAY ALL
SNOW THROUGH THE MUCH OF THE EVENT. THIS AGREES WELL WITH NAM/GFS
MODEL DERIVED PRECIP TYPE...IN ADDITION TO BUFR DATA. EVEN THOUGH
H85 WINDS BACK SOUTHERLY DURING THE EVENT...SUPPORTING WEAK
WAA...FEEL THE STAUNCH UVM FIELDS ASSOCIATED WITH THIS SYSTEM WILL
SUPPORT COOLING LL PROFILES ACROSS THEN NORTH COUPLED WITH E/NE
WINDS BELOW THIS LAYER. THIS THEN BECOMES PROBLEMATIC GIVEN THE HIGH
QPF NATURE OF THIS SYSTEM PER AN OPEN GOMEX. PWAT VALUES OF 075-0.8
INCHES WILL SUPPORT A VERY LOW SNOW RATIO...FAVORING WET HEAVY SNOW.
GIVEN THE IMPRESSIVE DYNAMICS WITH THIS SYSTEM...EXPECT QPF NUMBERS
TO BE AT OR VERY NEAR THE PWAT VALUES...WITH EFFICIENT PRECIP
PRODUCTION. GIVEN THE PROXIMITY OF THE NORTHERN FA TO THE H7-H85 LOW
TRACK/H7 TEMPS BETWEEN -5 AND -10C/UPSTREAM K INDEX VALUES/AND THE
COLLOCATION OF AN INTENSE DEFORMATION ZONE WITH AN OMEGA MAX NEAR
THE DEFORMATION ZONE...FEEL HEAVY SNOW ACCUMS ARE VERY REAL...WITH
6-8 INCHES EXPETCED OVER PORTIONS OF THE MI COUNTIES. THIS AGREES
WELL WITH CIPS ANALOG PROGS AS WELL AS HPC NUMBERS. FARTHER SOUTH A
SHARP CHANGE OVER FROM RAIN TO SNOW HAS BEEN INCLUDED WITH A MENTION
OF ZR IN THE EAST WHERE BACKED LL NE FLOW WILL SUPPORT THE ADV OF
DRY AIR AT THE SFC. NOT EXPECTING SIG ICE ACCUMS GIVEN WARMER SFC/S
IN ADDITION TO WAVERING TEMPS PROFILES AT OR ABOVE 0C. HAVE ISSUED A
WINTER STORM WARING FOR MI COUNTIES WITH A WW ADV TO THE SOUTH GIVEN
2-4 INCH AMOUNTS WITH SOME LIGHT ICING. GIVEN A SHARP CUT OF FROM
HEAVY SNOW TO A RAIN SNOW MIX...HEADLINE ADJUSTMENT MAY BE
NECESSARY...WITH SNOW TOTALS BEING HIGHLY AFFECTED.
OTHERWISE...EXPECT TEMPS MAINLY IN THE 30S THROUGH MONDAY AFTERNOON
WITH CAA ENSUING MONDAY NIGHT SUPPORTING LOWS IN THE 20S. PRECIP IS
EXPECTED TO END MONDAY AFTERNOON PER THE INITIAL WAVE. A SECOND
ADVANCING NORTHERN STREAM WAVE MAY SUPPORT SNOW CHANCES MONDAY
NIGHT...BUT GIVEN TIMING/STRENGTH...FEEL ONLY LOW POPS ARE WARRANTED
AT THIS TIME.
&&
.LONG TERM...
TUESDAY NIGHT THROUGH SUNDAY. FEW CHNGS TO GOING GRIDS. NRN CANADIAN
VORTEX TO DROP SWD IN WAKE OF INTMTN SHORTWAVE SHARPENING
LONGITUDINAL TROF NEAR 90W BY MIDWEEK. PREFERENCE LIES TOWARD
GFS/NAM/GEM/UKKMET BLEND...AWAY FROM WARMER AND WEAKER ECMWF OF
LATE. BOTTOM LINE IS HIR POPS WED/WED NIGHT FOR LAKE EFFECT DOWNWIND
OF SERN LK MI WITH CHC POPS RMNDR IN CYCLONIC/MOIST LOW LEVEL
CNTRL/ERN GRTLKS FLOW. DIFFICULT TO PINPOINT AREA FOR BEST LES PONTL
WED/WED NIGHT IN WAKE OF SHORTWAVE TRAVERSING BASE OF TROF AND
DELTA/T APPROACHING 15C ALONG WITH DENDRITIC GROWTH REGION WITHIN
MID/UPR CLOUD DEPTH. UPPED POPS IN THIS TIMEFRAME...OTHERWISE
CHANGES WITH NIL WX BY DY5-DY7 AS MIDLVL FLOW DAMPENS IN WAKE OF
GRTLKS CUTOFF ENERGY XFERING TO THE COAST. SUBSIDENCE UNDER LOW
LEVEL HIR PRESS TO AFFORD AT LEAST PARTIAL SUN AND TEMPS CLOSER TO
NORMAL BY EARLY NEXT WEEK.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER WEATHER ADVISORY FROM 7 PM EST /6 PM CST/ THIS EVENING
TO 4 PM EST /3 PM CST/ MONDAY FOR INZ003>007.
MI...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 4 PM EST MONDAY
FOR MIZ077>081.
OH...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 4 PM EST
MONDAY FOR OHZ001-002.
LM...NONE.
&&
SHORT TERM...JC
LONG TERM...MURPHY
AVIATION...LASHLEYHazardous weather outlook, Feb 21, 5:33 PM EST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
533 PM EST SUN FEB 21 2010
INZ003>007-MIZ077>081-OHZ001-002-222245-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...
MONTPELIER...WAUSEON...ARCHBOLD
533 PM EST SUN FEB 21 2010 /433 PM CST SUN FEB 21 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO.
.DAY ONE...TONIGHT
A WINTER STORM WARNING IS IN EFFECT ACROSS LOWER MICHIGAN WHILE A
WINTER WEATHER ADVISORY IS IN EFFECT SOUTH OF THE WARNING FOR
THOSE COUNTIES NORTH OF U.S. 6 IN NORTHERN INDIANA AND NORTHWEST
OHIO. MAINLY SNOW IS EXPECTED TONIGHT IN THE WARNING AREA...BUT IT
MAY MIX WITH SOME RAIN OR FREEZING RAIN AT TIMES. IN THE ADVISORY
AREA...THE SNOW IS EXPECTED TO MIX WITH MORE RAIN OR FREEZING RAIN
AT TIMES OVERNIGHT. MORE DETAILS CAN BE FOUND IN THE WINTER
WEATHER MESSAGE...INDWSWIWX.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A MIX OF SNOW...RAIN AND FREEZING RAIN WILL CHANGE BACK TO ALL
SNOW BEFORE ENDING ON MONDAY. TOTAL SNOW ACCUMULATIONS IN THE
WARNING AREA WILL BE 6 TO 8 INCHES. IN THE ADVISORY
AREA...ACCUMULATIONS WILL HAVE A WIDER RANGE WITH ANYWHERE FROM 1
TO 5 INCHES POSSIBLE DEPENDING ON HOW MUCH RAIN MIXES WITH THE
SNOW.
LAKE EFFECT SNOW TUESDAY NIGHT THROUGH WEDNESDAY NIGHT IS STILL LIKELY
WITH SIGNIFICANT ACCUMULATIONS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SIGNIFICANT OCCURRENCES OF WINTER
WEATHER AND AMOUNTS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ008-009-012>018-020-022>027-032>034-OHZ004-005-015-016-024-025-
222245-
NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-
ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-
BLACKFORD-JAY-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...KENDALLVILLE...LIGONIER...AUBURN...
GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...
BREMEN...ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...
DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...
VAN WERT...DELPHOS...LIMA
533 PM EST SUN FEB 21 2010 /433 PM CST SUN FEB 21 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.
.DAY ONE...TONIGHT
A MIXTURE OF RAIN...SNOW AND FREEZING RAIN CAN BE EXPECTED NEAR AND
NORTH OF U.S. 30 WHILE MAINLY RAIN IS EXPECTED FURTHER SOUTH.
SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED NEAR AND NORTH OF
HIGHWAY 30...WITH LITTLE OR NO ACCUMULATION AS YOU GO SOUTH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE MIXTURE OF RAIN AND SNOW WILL CHANGE TO LIGHT SNOW BEFORE
ENDING LATE MONDAY. LITTLE ADDITIONAL ACCUMULATION IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-222245-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
533 PM EST SUN FEB 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TONIGHT
A MIX OF RAIN...FREEZING RAIN AND SNOW CAN BE EXPECTED. WINDS WILL
INCREASE TO 10 T0 15 KNOTS WITH WAVES INCREASING TO 2 TO 4 FEET.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SMALL CRAFT ADVISORY IS IN EFFECT FROM MONDAY MORNING THROUGH
TUESDAY AFTERNOON. CONDITIONS HAZARDOUS TO SMALL CRAFT ARE
EXPECTED THROUGH MUCH OF THE UPCOMING WEEK.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAM_AREAS/MARINE/INDEX.PHP
Winter Storm, St. Joseph
- When
- February 21, 9:00 PM EST to February 22, 9:00 AM EST
- Where
- St. Joseph forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.914, -85.528 (the zone’s center; the record gives no point)
Heavy wet snow developed during the evening hours of February 21st and continued into the morning hours of February 22nd. The snow was heavy at times, with total snow accumulations across the county generally ranging between 3 and 7 inches as temperatures hovered near freezing. A COOP Observer reported 6.5 inches of total snow accumulation in Three Rivers. There were reports of slide-offs and accidents across the county, including school delays and closings.
Winter Storm, Branch
- When
- February 21, 9:00 PM EST to February 22, 10:00 AM EST
- Where
- Branch forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.916, -85.059 (the zone’s center; the record gives no point)
Heavy wet snow developed during the evening hours of February 21st and continued into the morning hours of February 22nd. The snow was heavy at times, with total snow accumulations across the county generally ranging between 4 and 7 inches as temperatures hovered near freezing. There were reports of slide-offs and accidents across the county, including school delays and closings.
Winter Storm, Hillsdale
- When
- February 21, 9:00 PM EST to February 22, 10:00 AM EST
- Where
- Hillsdale forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.888, -84.593 (the zone’s center; the record gives no point)
Heavy wet snow developed during the evening hours of February 21st and continued into the morning hours of February 22nd. The snow was heavy at times, with total snow accumulations across the county generally ranging between 5 and 8 inches as temperatures hovered near freezing. A trained spotter reported 8 inches of total snow accumulation in Litchfield. There were reports of slide-offs and accidents across the county, including school delays and closings.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 21, 20101 death · 1 event
- Hail in Louisiana, February 21, 2010$50,000 · 2.5 in hail · 2 events
- Winter Storm in Missouri, February 21, 201026 events
- Winter Storm and Winter Weather in Iowa, February 21 to 22, 201013 events
- Winter Storm and Winter Weather in Illinois, February 21 to 22, 201012 events
- High Surf in Hawaii, February 21 to 23, 201011 events
- Heavy Snow in Michigan, February 21 to 22, 20109 events
- Flash Flooding and Flood in Missouri, February 21 to 22, 20108 events
- Hail in Mississippi, February 21 to 22, 2010$3,000 · 1.75 in hail · 7 events
- Winter Storm in Kansas, February 21, 20106 events
- Winter Storm and Winter Weather in Illinois, February 21 to 22, 20106 events
- Winter Storm and Heavy Snow in Arizona, February 21 to 23, 20106 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209174, 209175, 209176.